Pennsylvania, 2006

Flash Flood in Pennsylvania, January 18, 2006

January 18, 2006 · NWS BGM · 1 event in 1 county or zone

Heavy rainfall spread into northern Pennsylvania as an intense area of low pressure tracked from southern Indiana Tuesday morning on the 17th to northeast of Lake Huron on the morning of the 18th and through eastern Canada Wednesday afternoon and evening. The heaviest rain occurred in northern Pennsylvania Wednesday morning on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Heavy rainfall spread into northern Pennsylvania as an intense area of low pressure tracked from southern Indiana Tuesday morning on the 17th to northeast of Lake Huron on the morning of the 18th and through eastern Canada Wednesday afternoon and evening. The heaviest rain occurred in northern Pennsylvania Wednesday morning on the 18th. The rain tapered off by Wednesday afternoon. Rainfall amounts ranging from 1 to 2 inches fell across most of northeast Pennsylvania. The rainfall brought Salt Lick Creek in Great Bend out of its banks, flooding a couple of trailer homes. The trailer park had to be evacuated due to the high waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 18, 5:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 18, 5:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 AM EST WED JAN 18 2006

.SHORT TERM (TODAY - THURSDAY)...
THIS UPDATE IS TO REMOVE ALL MENTION OF FREEZING RAIN IN THE FAR
NORTHEAST AND ALLOW FOR THE EXPIRATION OF ANY ADVISORIES TO THIS
END.  ALSO...STRONG SOUTHERLY FLOW HAS PUSHED THE TEMPERATURES
UPWARD DRAMATICALLY THIS MORNING ACROSS NORTHEAST PA...AND INTO
PARTS OF NYS SOUTHERN TIER.  SOME AREAS FROM WILKES-BARRE SOUTHWARD
ARE ALREADY WELL INTO THE 60S AND CONTINUING TO RISE...WITH DEW
POINTS IN THE MID 50S  OBVIOUSLY...THE NEAR-TERM TEMPERATURE AND
DEW POINT GRIDS WERE BUMPED UPWARD SIGNIFICANTLY...ALONG WITH SOME
TWEAKING OF THE WINDS.  ALL ELSE LEFT ALONE FOR NOW.

MAIN CONCERN TODAY IS HEAVY RAIN POTENTIAL.  DEEP SOUTHERLY FLOW AND
STRONG DYNAMIC FORCING WILL COMBINE TO PRODUCE WIDESPREAD 1+
RAINS...MOSTLY THIS MORNING.  FLOOD WATCH CONTINUES.  SMALL STREAM
RUNOFF PROBLEMS ARE LIKELY...IN ADDITION TO MINOR MAIN STEM RIVER
FLOODING.  RAIN TAPERS OFF TO SNOW SHOWERS LATE IN THE DAY...AS
COLDER AIR COMES IN BEHIND A SHARP FRONTAL PASSAGE.

IT SHOULD ALSO TURN FAIRLY WINDY TODAY.  IN FACT...STRONG SOUTHERLY
WINDS HAVE ALREADY BEEN OBSERVED EARLY THIS MORNING OVER THE HIGHER
TERRAIN OF NORTHEAST PA.  THERE SHOULD QUITE A GRADIENT IN WIND
SPEEDS THIS MORNING...AS A SURFACE-BASED INVERSION PROTECTS THE
VALLEYS...WHILE THE HILLTOPS BLOW MUCH HARDER.  WINDS SHOULD BECOME
MORE WIDESPREAD THIS AFTERNOON...ONCE THE COLDER AIR COMES IN AND
WIPES OUT THE AFOREMENTIONED INVERSION.

THINGS SHOULD CALM DOWN CONSIDERABLY LATE TONIGHT AND THURSDAY...AS
A RIDGE OF HIGH PRESSURE SLIDES TOWARDS THE REGION.  -MJ

&&

.AVIATION (18/06Z - 19/06Z)...
LIGHT FREEZING RAIN OR UP STILL BEING REPORTED AT ITH AND UCA. THIS
WILL CHANGE TO RAIN AS THE TEMPERATURE RISES FURTHER WITH WAA AND
STRONG SE WINDS. RAIN EVERYWHERE ELSE. THE RAIN WILL BE HEAVY AT
TIMES THIS MORNING.

CONDITIONS VARY FROM VFR AT UCA TO MVFR MOST OTHER TAF SITES. BGM
AND ITH HAVE IFR CIGS WITH THEIR HIGHER ELEVATED SITES. CIGS AND
VSBYS TO LOWER TO IFR AT TIMES THIS MORNING ALL SITES.

EAST TO SE WINDS AT 10 TO 20 KTS WITH HIGHER GUSTS WILL INCREASE
FURTHER AND SHIFT TO THE SW BY 16Z. COLD FRONT WILL SHIFT WINDS
FURTHER TO W THIS AFTN. WITH THE FROPA CIGS WILL START TO RISE AS
THE  RAIN TAPERS OFF AND POSSIBLY CHANGES TO SNOW BEFORE ENDING.
WITH STRONG...45 KTS...LOW LEVEL JET AND ALSO TURNING WITH HEIGHT
LLWS LIKELY. INCLUDED LLWS IN ALL TAFS.  -TAC

&&

.LONG TERM (THU NIGHT - TUESDAY)...
THURSDAY NIGHT SHOULD BE DRY WITH WEAK SFC TROF REMAINING FAR ENOUGH
WEST THROUGH 12Z FRIDAY. WEAK SFC TROF VCNTY OF CWA ON FRIDAY WITH
CHC POPS FOR RAIN/SNOW SHOWERS FRIDAY MORNING THEN JUST RAIN SHOWERS
DURING THE AFTERNOON. ACROSS FAR SE ZONES KEPT POPS BELOW THRESHOLD.

ANOTHER SYSTEM WILL TRACK FROM THE MID WEST ON SATURDAY MORNING
ACROSS THE SAINT LAWRENCE VALLEY REGION TO NORTHERN NEW ENGLAND BY
SUNDAY MORNING. BULK OF PRECIP FROM THIS SYSTEM WILL BE RAIN WITH
SNOW SHOWERS ON BACK SIDE SATURDAY NIGHT.

REST OF EXTENDED PERIOD LOOKS QUIET WITH SFC HIGH PRESSURE OVER THE
EASTERN US AND SOUTHWEST UPPER LEVEL FLOW KEEPING TEMPS MILD.  -RRM

&&

.HYDROLOGY...
SHORT DURATION HEAVY RAINFALL (NEAR 1 IN ABOUT 6 HOURS) SHOULD
PRODUCE SOME POOR DRAINAGE AREA FLOODING...AND POSSIBLE RUNOFF
PROBLEMS ON THE SMALLER TRIBUTARIES THIS MORNING INTO THE EARLY
AFTERNOON.  A FEW SELECT POINTS ON THE UPPER SUSQUEHANNA AND UPPER
DELAWARE MAIN STEM RIVERS (MOSTLY QUICK RESPONDERS / HEADWATER
LOCALES) ARE FORECAST TO EXPERIENCE MINOR FLOODING THIS AFTERNOON OR
TONIGHT.  -MJ

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...WINTER WEATHER ADVISORY UNTIL 5 AM TODAY FOR ONEIDA AND OTSEGO
COUNTIES.
FLOOD WATCH UNTIL 6 PM TODAY FOR ALL ZONES.
WIND ADVISORY UNTIL 9 PM TODAY FOR ALL ZONES.
.PA...FLOOD WATCH UNTIL 6 PM TODAY FOR ALL ZONES.
WIND ADVISORY UNTIL 9 PM TODAY FOR ALL ZONES.

&&
Hazardous weather outlook, Jan 18, 5:12 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
512 AM EST WED JAN 18 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-191013-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
512 AM EST WED JAN 18 2006

.DAY ONE...REST OF TODAY AND TONIGHT

HEAVY RAIN IS EXPECTED TODAY...AND A FLOOD WATCH REMAINS IN
EFFECT. PLEASE REFER TO THE LATEST ALBFFABGM STATEMENT FOR SPECIFIC
DETAILS.

IT WILL BECOME QUITE WINDY TODAY AND THIS EVENING...AND A WIND
ADVISORY HAS BEEN ISSUED.  PLEASE REFER TO THE LATEST ALBNPWBGM
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO FORWARD ANY REPORTS OF HEAVY RAIN...
FLOODING...OR HIGH WINDS TO THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.

MJ

The radar

The Binghamton radar (KBGM), 33 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Susquehanna

When
January 18, 10:00 AM EST to 1:00 PM EST
Where
Susquehanna County, Great Bend
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.967, -75.733

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5491400.